The most clinically prominent effects of anticonvulsant medications on endocrine function are those on sexuality and reproductive function.

The hepatic enzyme-inducing antiepileptic drugs (AEDs)-phenobarbital, primidone, phenytoin (PHT), and carbamazepine (CBZ)-all may contribute to or cause reproductive and sexual dysfunction in men with epilepsy.107,108

Valproate (VPA), although it is an enzyme inhibitor, has also been associated with altered androgen levels,109 as well as altered reproductive parameters.110,111

Oxcarbazepine (OXC) also has been studied for its effects on reproductive parameters. Although it is an enzyme inducer at high doses, it appears to have little (or at least less) effect on reproductive function than other AEDs.109,111

AED effects on testosterone

Androgens are important in regulating potency and libido.112 Testosterone is the most important androgen. Its serum concentration-specifically the concentration of its free, bioactive form-is affected by PHT, CBZ, VPA, OXC, and the barbiturates.108-111

Serum testosterone exists in three forms:

  • free testosterone (FT, 2% to 3% of total)
  • albumin-bound testosterone (55%)
  • sex hormone-binding globulin (SHBG)-bound (43% to 45%)

The SHBG-bound fraction is not biologically active, but the albumin-bound and free fractions are. Reduction in free but not total testosterone is associated with diminished libido107,108 and potency. Testosterone increases potency and libido, whereas estradiol lowers it. Although estradiol constitutes only 1% of male gonadal steroids, it exerts almost 50% of the negative feedback on male LH secretion.110 Hepatic enzyme-inducing AEDs lower the amount of free or biologically active testosterone available to stimulate sexual function; at the same time they increase the serum level of estradiol, which actively inhibits it.

Barbiturates, PHT, CBZ, and VPA affect serum testosterone and estradiol levels by at least four distinct mechanisms:113

  1. Direct action on the testes: CBZ, VPA, and PHT act directly on the testis to inhibit testosterone synthesis by the Leydig cells.110,114 In addition, epilepsy patients have an impaired central nervous system response to low testosterone production. Low circulating testosterone levels should trigger an increase in LH secretion from the pituitary, but the feedback mechanism appears to be impaired in men with temporal lobe epilepsy.110 This impaired feedback mechanism is probably an epilepsy-related effect, and not an AED effect. The testosterone-to-LH ratio derived from these levels is a sensitive measure of testicular function. It is low in men with temporal lobe epilepsy not taking AEDs, but is even more abnormal in this same population with the use of CBZ or VPA.110
  2. Enzyme induction: Barbiturates, CBZ, and phenytoin induce the hepatic p-450 enzymes that catabolize both AEDs and testosterone. Induction of those enzymes may lead to increased clearance of testosterone from the body and lowering of its level.
  3. Inducing liver production of SHBG: When SHBG is elevated, more of the total testosterone gets bound to SHBG, and less of it remains available as free, or biologically active, testosterone. Thus levels of total testosterone may be normal or even elevated while the concentration of free, or bioactive, testosterone is reduced.107,108 SHBG levels may increase progressively during chronic treatment with CBZ or PHT, so that clinically manifest hyposexuality is more likely to occur after 5 or more years of treatment.115 The mechanism by which SHBG production is induced is unknown. It may be via increased levels of serum estradiol (see below) in the presence of AED use; estradiol is a potent inducer of hepatic SHBG production.
  4. Elevating serum estradiol: Although incompletely researched, it has been suggested that AEDs induce the production in the liver of the enzyme aromatase. This enzyme converts testosterone to estradiol (the final common path of all natural estradiol production). Induction of aromatase production leads to an elevated serum level of estradiol.116 By shunting free testosterone (FT) to estradiol, serum FT is further reduced. Thus, the ratio of FT to estradiol (FT/E2) is lower in men with epilepsy and hyposexuality than in sexually normal epilepsy patients or in normal controls.117
    Estradiol may impair testosterone secretion in two ways:
    • by suppressing male luteinizing hormone (LH) secretion, leading to hypogonadotropic hypogonadism
    • by producing premature aging of the hypothalamic arcuate nucleus, causing hypothalamic hypogonadism

    Estradiol also stimulates SHBG synthesis, whereas testosterone inhibits it. Thus, AED-induced elevation of estradiol could have a downward-spiraling effect of decreased testosterone and testosterone/E2 ratio, stimulating SHBG synthesis, resulting in further depression of bioactive testosterone over time.

AED effects on sperm quality

CBZ, OXC, and VPA are each associated with a higher than expected percentage of abnormal sperm morphology. Negative effects on sperm concentration and motility were associated with CBZ and VPA.111 However, in this study, all subjects took AEDs, so that the effect of epilepsy itself on sperm, independent of AED effects, cannot be discerned. In general, OXC had less effect on sperm characteristics than CBZ or VPA.

Laboratory findings in hyposexual patients

The laboratory findings show:

  • usually normal (or occasionally even elevated) serum total testosterone107
  • reduced FT or biologically active testosterone118
  • elevated SHBG
  • often elevated serum estradiol.

In practical terms, the following endocrine tests should be administered to hyposexual men who are receiving AEDs:

  • total testosterone, FT, and estradiol levels in all patients
  • bioactive testosterone level in those patients in whom total testosterone and FT levels are normal115
  • serum LH and FSH, to evaluate the possibility of hypothalamic hypogonadism

Treatment of AED-related hyposexuality

Treatment is usually successful. There are several choices:

  1. Changing AEDs from the hepatic enzyme-inducing category to hepatic enzyme-inhibiting ones such as sodium valproate is an obvious option. In patients with previously hard-to-control seizures that are well controlled with the hyposexuality-causing AEDs, however, changing AEDs may not be desirable.


  2. In those patients, treatment with testosterone to restore normal FT levels (aiming for the high end of the normal range) would be the first step. Intramuscular depotestosterone, usually at 400 to 600 mg every 2 to 3 weeks, or the more expensive cutaneous androderm patch, applied daily, can be used. (Rarely, aggressive tendencies may develop with testosterone.) Not all patients respond to testosterone treatment, however, or, more commonly, initial improvement may be followed by a relapse. Relapse may be due to rising levels of serum estradiol after testosterone treatment, because more testosterone is available for conversion to estradiol via the enzyme aromatase.


  3. If a relapse occurs, addition of testolactone, an aromatase inhibitor, to the testosterone will lower the serum estradiol level and restore normal libido and potency.118 In some patients, lowering estradiol levels with testolactone may even lead to improved seizure control.118


  4. Another aromatase inhibitor, letrozole, has been used with good effect for both seizure reduction and restoration of testosterone level.119 The seizure reduction in patients treated with aromatase inhibitors is likely due to an alteration of the estrogen-to-testosterone ratio in the brain, not in the peripheral circulation. Aromatase inhibitors, now in wide use for the treatment of postmenopausal estrogen-receptor-positive breast cancer, may be beneficial for men with epilepsy, both for seizure control and for maintenance of testosterone levels.


  5. Clomiphene, an antiestrogen, may restore sexuality120 as well as improve seizure control.120,121

Adapted from: Klein P and Herzog AG. Endocrine aspects of partial seizures. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 207-232.

With permission from Elsevier (www.elsevier.com).

Authored by: Pavel Klein MD | Andrew G. Herzog MD MSc
Reviewed by: Cynthia Harden MD on 2/2004
ADVERTISEMENT
ADVERTISEMENT